I just ran across a research abstract sharing three case studies in which sexual dysfunction persisted after the individual discontinued taking antidepressant medication. In each case, psychological factors, hormone imbalances, and other medical explanations were ruled out. Two of the men described were not even 30 years old. The problems listed in these three cases included: erectile dysfunction, loss of sex drive, loss of pleasure with ejaculation, and loss of sensation in the genital area.
A change in sexual function with the use of antidepressants is a fairly common side effect, but most people expect that discontinuing the cause of this change will restore the function. Apparently, in some individuals, this is not the case.
What I found interesting was that in each of the three cases described, the solution to the new problem, caused by a medication was....a new and different medication. Hmmm...
It is important not to jump to conclusions with this post and assert that all antidepressants cause sexual problems. Some antidepressants can actually HELP sexual problems.
The moral in this post is, that it is very important, as soon as you notice side effects to ANY medication you are on, psychotropic or not, to report these changes to your prescribing physician. Don't allow yourself to be suggested that you just need to accept the side effect. Don't adjust or discontinue the medication independently of your physician, either. Be sure that you communicate what you observe and what you need your physician to do in order to maximize the benefit of your medication while minimizing any short- or long-term side effects.
Csoka A, Bahrick A, Mehtonen OP. Persistent sexual dysfunction after discontinuation of selective serotonin reuptake inhibitors. J Sex Med. 2008 Jan;5(1):227-33.
The New ETLNTA
2 years ago